MAUDE Adverse Event Report: BLUE BELT TECHNOLOGIES NAVIO SOFT TISSUE PROTECTOR; ORTHOPEDIC STEREOTAXIC INSTRUMENT

BLUE BELT TECHNOLOGIES NAVIO SOFT TISSUE PROTECTOR; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Model Number PFSR101092
Medical Device Problem Codes Fracture (1260); Mechanical Problem (1384)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/13/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
For the reported failure mode binding of the bone screw to the tissue protector is primarily due to tissue being wrapped around the threads.However, initial pin misalignment, bending of the screws, and misuse of the tissue protector can also be contributing factors.
 
Event or Problem Description
It was reported that during surgery surgeon made tibial incision for tracking array and screwed in first tibial bone pin.Placed tissue protector over bone pin and screwed in second, but broke the head of the second bone pin in the process.Surgeon removed first tibial bone pin and attempted to remove tissue protector from damaged pin with no success.Took pin driver out of chuck and chucked drill directly to damaged bone pin.Surgeon was able to remove broken bone pin from the patients leg; however, even with the bone pin out of the leg, the bone pin could not be removed from the tissue protector.Case was delayed and surgery was completed with back-up devices.
 
Additional Manufacturer Narrative
Correction: b1, b2 and h1 were updated to report type adverse event.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for a prior investigation and was discarded.Dhr review found that no conditions that could contribute to the reported event were found.The reported product met manufacturing specifications prior to being released for distribution.A complaint history review found similar reports, this issue will continue to be monitored.The surgical technique guide released at the time of the complaint provides instructions for using the tissue protector.Specifically, the guide does provide instruction on how to prepare the bone pin insertion location on the patient and how to insert the tissue protector within that location.While the complaint does suggest that the user may have deviated from these instructions for not inserting the pins in the correct sequence, the functional evaluation continues to suggest that the cause of the complaint concerns the design of the tissue protector.Specifically, as part of the functional evaluation that replicated the issue, the test operator followed the instructions provided in the surgical technique guide and experienced the bone pin getting stuck in the tissue protector.Accordingly, product labeling has been ruled out as a cause of the complaint.This failure is an identified failure mode within the risk file.We could not confirm if there was a relationship established between the reported event and the device.Photos of the device were not provided for evaluation and the device was discarded after a prior investigation.However, based on prior complaints received it is likely that the event occurred due to the reported failure.The malfunction is due to a design issue due to the inner diameter of the tissue protector lumen diameter relative to the major diameter-of the bone pin.Binding of the bone screw to the tissue protector is primarily due to tissue being wrapped around the threads.However, initial pin misalignment and bending of the pin are also contributing factors.Hhe- 2020-12-pl and capa 200017 were opened as corrective actions to address this issue.As a result of the remedial investigation, we have thoroughly investigated the complaint per the criteria as required by 21 cfr 820.198(d).

Brand Name
NAVIO SOFT TISSUE PROTECTOR
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
BLUE BELT TECHNOLOGIES
2905 northwest blvd ste 40
plymouth MN 55441
Manufacturer (Section G)
BLUE BELT TECHNOLOGIES
2905 northwest blvd ste 40
2828 liberty ave
plymouth MN 55441
Manufacturer Contact
richard confer
2905 northwest blvd ste 40
2828 liberty ave
plymouth, MN 55441
4126833844
MDR Report Key9677395
Report Number3010266064-2020-00024
Device Sequence Number11428983
Product Code OLO
UDI-Device Identifier00885556628713
UDI-Public00885556628713
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPFSR101092
Device Catalogue NumberPFSR101092
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 08/13/2015
Supplement Date Received by Manufacturer08/13/2015
10/21/2022
Initial Report FDA Received Date02/06/2020
Supplement Report FDA Received Date02/23/2020
10/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1634-2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown